I started stopping in June, and I just finished stopping last week. I was only on 50 mg daily (which is the starter dose. It worked for me, so I never upped it; the max is 200 mg daily).
My weaning wasn't scientific, but it was gradual. I began every three days or so taking a half pill, or 25 mg. After a few weeks, I upped it to 25 mg every other day. Eventually I was at 50 mg every third day. After a while on that, I went to 25 daily.
Then the process started all over, with me halving the 25's (I asked the pharmacy to give me sixty 25 mg tablets, rather than thirty 50 mg). Once I was on 12.5mg per day, I gradually introduced days that I didn't take anything at all. That's the part that took the longest.
So here I am, five months later. I haven't had a single milligram in about ten days, and so far pretty good. I'm more emotional than I've been in years...I was never one to cry, and right now I can choke up at the drop of a hat. Frankly, I am thinking this is a good thing. More on that another time.
Right now I want to focus on the bizarrest of bizarre withdrawal symptoms. If you've been on an SSRI, you likely know what I'm talking about.
Yup. Brain Zaps.
Before I went on Zoloft, nearly three and a half years ago, I read about this phenomenon and thought, "That sounds awful!" Ironically, the anecdotal accounts I'd ready about it pretty uniformly said something akin to, "They sound awful, but they aren't. In fact, they are oddly pleasant."
They are tough to describe. Essentially, for me, a Brain Zap feels like an electrical current briefly runs through my head, starting at the back of my skull. Not unlike a friction shock, but totally NOT like a friction shock in that it doesn't hurt at all. Just the fun part of the jolt. And yes, if you've had a Brain Zap you'd know there IS a fun part.
Brain Zaps were always my cue that I was behind on my Zoloft. If I missed a day, and went too long the next day, sure enough...zzzzzzzzzzztttttt. Oh, right, gotta take my Zoly.
The strangest thing about this (and yes, the strangest part is yet to come), is the physical action that would proceed the BZ. It seems BZ's require, again, at least for me, a quick eye movement. Not a simple annoyed eye roll (if that were the case, I'd pretty much have them constantly when running low on Zoly).
No, it requires a faster motion than that.
A quick over the shoulder glance.
Eyes darting to the other side of the room because I think one of my kids is trying to sneak some cookies.
A sudden look upwards after opening our hall closet because something is about to fall on my head from our overstuffed hall closet that I keep nagging my husband to sort through because I am not tall enough to reach the upper shelf otherwise I'd do it myself.
(oh, sorry for that tangent.)
Anyway, that's the Brain Zaps.
Here's what I didn't expect. I am still getting them.
They are, however, far less intense than anything I'd experienced while actually on Zoloft. There is just this faint little zzzztt. Kinda like Zoloft is saying Hi! Remember me? We used to hang out? Ummm...thought I'd check in.
I do remember, Zoloft. You were good to me. Thanks for all you did. You helped me at a time when I really needed help. I'll always remember you fondly.
Now, Zoly, go work your magic on the next person. And don't let those Brain Zaps freak them out.